MAUDE Adverse Event Report: ETHICON ENDO-SURGERY, LLC. CIRCULAR MECH XL SEAL 25MM; STAPLE, IMPLANTABLE

ETHICON ENDO-SURGERY, LLC. CIRCULAR MECH XL SEAL 25MM; STAPLE, IMPLANTABLE
Catalog Number ECS25B
Medical Device Problem Codes Failure to Cut (2587); Failure to Fire (2610); Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Failure to Anastomose (1028); Pneumonia (2011)
Date of Event 01/01/2024
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
(b)(4).Date sent: 2/21/2024.D4 batch # unk.B3: only event year known: 2024.An analysis of the product could not be performed since a physical sample was not received for evaluation.As part of our company quality system process, all devices are manufactured, inspected, and distributed to approved specifications.However, if the product is received at a later date, the investigation will be updated as applicable.The manufacturing records were reviewed and the manufacturing/packaging criteria were met prior to the release of this lot.Attempts are being made to obtain the following information.To date no response has been provided.If further details are received at a later date a supplemental medwatch will be sent: would the surgeon like to have a call with ethicon, if yes, please list 3 dates and times est.What were the indications for surgery? what surgical procedure was performed? did the patient receive any preoperative chemotherapy or radiation? were there any issues experienced with the device in the initial surgical procedure? what healthcare professional fired the device and what is his/her experience with the device? where in the green gap setting scale was the indicator located prior to firing (low-b, middle-b, or high-b)? did the healthcare professional wait 15 seconds after closing the device and then retighten prior to firing? was the device difficult to close? was the device difficult to fire? how may counter-clockwise revolutions of the adjusting knob were used to open the device? did the healthcare professional receive audible & tactile feedback when firing the device? were the donuts inspected? if so, please describe.Was a complete transection of the white breakaway washer visually confirmed? were there any issues noted with staple formation at any point throughout the care of the patient? if so, please describe the shape and location.What is the current status of the patient? was a leak test performed? if so, what type and what was the result? was the staple line visualized endoscopically during the initial surgical procedure? how many days postoperative did the leak occur? how was the leak identified? what was observed at the site of the leak upon reoperation? how was the leak addressed? were there any issues experienced with the device in the initial surgical procedure? does the surgeon believe the post-operative issue was related to an alleged deficiency of the device or were there other contributing patient factors? please explain.This report is being submitted pursuant to the provisions of 21 cfr, part 803.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by ethicon, or its employees that the report constitutes an admission that the product, ethicon, or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.
 
Event or Problem Description
It was reported that during a esophagectomy the staple line leaks with ecs25b (circular stapler -xl sealed) the surgeon has been using ecs25b for almost more than a year, so he was surprised to see unexpected leakage.There were no donuts, the anastomosis failed, and he had to perform suture anastomosis.Patient had pneumonia, and couldn't survive as a result of the pneumonia.
 
Additional Manufacturer Narrative
(b)(4).Date sent: 3/1/2024.Additional information received: the surgeon has been happy with the clinical outcomes and ease of application, particularly staple length, audible/tactile feedback on connecting anvil, washer breaking sound on firing, and on top of that, he always inspects staple line integrity post-op.
 
Additional Manufacturer Narrative
(b)(4).Date sent: 4/12/2024.Additional information was received: switched to circular stapler and found that the staple formation was better than the other product line they were using.Patient had leak and pneumonia, and couldn't survive as a result of the pneumonia.Claims no donuts, no staples any cut? he said he heard the breaking sound and the anastomotic was open and saw some staples.Any tissue on proximal and distal end of the anvil? when he fired stapler he heard that there was a break and he said that the anastomosis was a failure, he had to hand suture.Esophagectomies, how do they introduce the anvil? proximal stump they use a grasper and purse-string and properly tied the purse-string on the device.Always uses hand suturing as well.Are they closing the stapler and are they tightening and waiting 15 second and waiting 15? yes.When removing are they doing the appropriate rotations and if they feel resistance loosen? not usually.
 
Additional Manufacturer Narrative
(b)(4).Date sent: 9/11/2024 corrected data d7a b1 (is adverse event) , b2 (death, is required intervention) h1 upon review of the information provided, it was concluded that this event does not meet the fda defined criteria for a death and has been revised to a malfunction.

Brand Name
CIRCULAR MECH XL SEAL 25MM
Common Device Name
STAPLE, IMPLANTABLE
Manufacturer (Section D)
ETHICON ENDO-SURGERY, LLC.
475 calle c
guaynabo 00969
Manufacturer (Section G)
ETHICON ENDO-SURGERY, LLC.
475 calle c
guaynabo 00969
Manufacturer Contact
kate karberg
475 calle c
guaynabo 
PR  
3035526892
MDR Report Key18748859
Report Number3005075853-2024-01490
Device Sequence Number15029965
Product Code GDW
UDI-Device Identifier10705036022923
UDI-Public10705036022923
Combination Product (Y/N)N
Initial Reporter CountryCA
PMA/510(K) Number
K983536
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,Health Professional
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 09/11/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue NumberECS25B
Device Lot NumberA9E16V
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Type of Report(Section G)Follow-Up
Initial Date Received by Manufacturer 02/10/2024
Supplement Date Received by Manufacturer02/22/2024
04/04/2024
09/11/2024
Initial Report FDA Received Date02/21/2024
Supplement Report FDA Received Date03/01/2024
04/12/2024
09/11/2024
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured10/03/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention; Death;
Patient SexUnknown